Hail, Golden Valley
- When
- July 20, 4:21 PM MST to 4:25 PM MST
- Where
- Golden Valley County, 1.46 mi SSW of Beach Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 46.910, -104.030
Scattered thunderstorms developed over southwest North Dakota during the evening hours of Sunday, July 20th, and resulted in three reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms developed over southwest North Dakota during the evening hours of Sunday, July 20th, and resulted in three reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 20, 12:35 PM MST, 3 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SUN JUL 20 2008 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT... THE MAIN FORECAST CONCERN IN THE SHORT TERM ARE FORECAST HIGHS THROUGH TUESDAY AS WELL AS PRECIPITATION CHANGES THROUGHOUT THE SHORT TERM. SIDING WITH A COMBINATION OF THE SREF...GFS AND ECMWF AS THERE RUN ARE SIMILAR WITH PRECIPITATION AND IN GENERAL WITH MAJOR FEATURE POSITIONS. THE NAM WAS AN OUTLIER AS IT KEPT PRECIPITATION OVER SOUTHERN PORTIONS OF NORTH DAKOTA THROUGHOUT THE SHORT TERM FORECAST. THE ZONAL FLOW IN PLACE ACROSS THE NORTHERN PLAINS LAST WEEK IS GIVING WAY TO A MORE AMPLIFIED PATTERN. THE UPPER LEVEL TROUGH RESPONSIBLE FOR THE SEVERE WEATHER YESTERDAY IS CONTINUING ITS PUSH EASTWARD AS UPPER LEVEL RIDGING BUILDS INTO THE NORTHERN PLAINS WITH THE RIDGE AXIS TO OUR WEST THIS EVENING. MODELS FORECAST A WEAK DISTURBANCE TO PUSH THROUGH THE RIDGE THIS EVENING CROSSING OVER SOUTHWESTERN NORTH DAKOTA. ATMOSPHERE APPEARS TO DRY TO PRODUCE ANY SHOWERS OR THUNDERSTORMS BUT A FEW CLOUDS ARE POSSIBLE IN THE SOUTHWEST CORNER OF THE STATE THIS EVENING WERE LIMITED MOISTURE IS AVAILABLE. BY TUESDAY EVENING AN UPPER LEVEL TROUGH IN THE PACIFIC NORTHWEST AND ITS ATTENDANT SURFACE LOW WILL APPROACH WESTERN NORTH DAKOTA AND BEGIN TO PUSH THE RIDGE SOUTH AND EASTWARD. BY WEDNESDAY EVENING THE UPPER LEVEL TROUGH HAS LIFTED INTO CENTRAL CANADA WHILE THE SURFACE TROUGH SLIDES THROUGH NORTH DAKOTA. . THIS SYSTEM WILL BE THE FOCUS OF PRECIPITATION FROM TUESDAY EVENING THROUGH WEDNESDAY NIGHT. THE DAY 3 NCEP/HPC 24 HOUR PRECIPITATION MAPS PLACE A BULLS EYE OVER NORTHWESTERN NORTH DAKOTA. THE STORM PREDICTION CENTER PLACES WESTERN DAKOTA AS A POSSIBLE AREA FOR SEVERE WEATHER TUESDAY NIGHT INTO WEDNESDAY MORNING. BULK SHEAR VALUES ARE MARGINAL FOR SEVERE WEATHER. CAPE VALUES ARE IN THE 500 TO 1000 J/KG RANGE. SEVERE WEATHER MAY ALSO BE POSSIBLE AGAIN ON WEDNESDAY AFTERNOON AND EVENING AS THE SURFACE AND UPPER LEVEL TROUGH MOVE THROUGH THE REGION. && .LONG TERM...THURSDAY THROUGH SUNDAY THE MODELS ARE IN FAIR AGREEMENT IN THE LONG TERM WITH AN EXITING LOW PRESSURE SYSTEM ON THURSDAY KEEPING THE BEST CHANCE OF PRECIP EAST OF THE FORECAST AREA. RIDGING ALOFT FRIDAY AND SATURDAY SHOULD LIMIT THE CHANCE OF PRECIP AND BRING WARMER TEMPS TO THE AREA...BUT BOTH MODELS INDICATE A POTENTIAL FOR THUNDERSTORMS ON SUNDAY AS THE RIDGE DEAMPLIFIES ALLOWING A SHORT WAVE TO MOVE THROUGH THE AREA. && .AVIATION...VFR CONDITIONS SHOULD CONTINUE THROUGH THE REST OF THE DAY AND INTO TONIGHT. WILL INDICATE LIGHT FOG TOWARD MORNING. RECENT RAINS AND LIGHT WINDS ALONG WITH GOOD RADIATIONAL COOLING COULD BRING SCATTERED FOG TO THE STATE MONDAY MORNING. && DC/HW/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 343 AM CDT SUN JUL 20 2008 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210845- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 343 AM CDT SUN JUL 20 2008 /243 AM MDT SUN JUL 20 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO WEDNESDAY. SOME OF THESE STORMS MAY BE SEVERE. STAY TUNED FOR FUTURE UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NH
The Glasgow radar (KGGW), 242 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113680, 113681, 113682.